Before taking any new medication, everyone should work with their health care provider to determine whether the benefit of the medicine is greater than its side effects. Typically, a provider will not prescribe a medication if the benefit does not outweigh any unwanted side effect.
However, everyone experiences and tolerates side effects in a unique way.
To understand more about the psychological impact of certain side effects, VA researchers in Baltimore studied weight gain, one of the most common side effects of many psychiatric medications.
Specifically, researchers interviewed women Veterans who had taken prescription antipsychotic medications and mood stabilizers to treat serious mental illness. They also interviewed providers who prescribe these medicines to gain their perspectives.
The study found that women Veterans experienced significant distress from medication-induced weight gain and their efforts to manage it. In addition, women had trouble dealing with the trade-off between the positive therapeutic effects of a psychiatric medication and the side effect of gaining weight.
Fortunately, however, weight gain did not cause women in the study to stop taking their medication.
The researchers noted that a variety of factors can contribute to the difficulty and complexity of grappling with this side effect of medication. To get a better understanding of the study’s results, check out the summary of its findings.
Practical Strategies for Veterans
Maintaining a healthy weight is important to physical health, but it can be a very sensitive topic even for doctors to discuss with their patients. The topic often comes with emotional baggage — especially for women.
Based on the study’s findings, Veterans can help improve their treatment experiences by:
- Being open to conversations about side effects. Providers can’t always predict how a patient will react to a medication. Even if two patients experience the same side effect, like a headache, one might consider it a nuisance while another might experience a debilitating migraine. Learning about side effects that may occur and communicating your concerns about them with your provider before starting a medication will greatly reduce the stress that comes with the unknown. The knowledge will also reduce the risk of being caught by surprise if an unwanted side effect occurs.
- Practicing an ounce of prevention (when possible). Even if you can’t prevent a side effect altogether, if you know in advance what to look for, you can more easily recognize and minimize it. For example, if you know that weight gain is a common side effect of your medication, you may try to keep an eye on your weight. That would allow you to notice a gain of five pounds and prevent it from turning into 50. Work with your VA care team from the start to learn how you may be able to mitigate unwanted side effects.
- Keeping in touch with providers. Providers at VA are dedicated to supporting Veterans, but they can’t help if they don’t know there’s a problem.
If you have experienced any unwanted or intolerable side effects from any medication, don’t stop taking it. Instead, alert your VA care team immediately so they can work to find the right treatment option for you.
For additional information about the study’s findings and recommendations, read the team’s summary online.
To learn more about mental health treatment options that can work for you, visit www.MentalHealth.va.gov
Julie Kreyenbuhl, Pharm.D., Ph.D., is the associate director of the Research Core at the VA Capitol Healthcare Network (VISN 5) Mental Illness Research, Education and Clinical Center and Professor, Department of Psychiatry, University of Maryland School of Medicine. Her VA- and NIH-funded research focuses on understanding and improving the quality and outcomes of medication prescribing for individuals with serious mental illnesses.